The effects of P6 acupressure in the prophylaxis of chemotherapy-related nausea and vomiting in breast cancer patients


A. Molassiotis, A.M. Helin, R. Dabbour, S. Hummerston
“The effects of P6 acupressure in the prophylaxis of chemotherapy-related nausea and vomiting in breast cancer patients”
School of Nursing, Midwifery & Social Work, University of Manchester,
Coupland III, Coupland Street, Manchester M13 9PL, UK
School of Nursing, University of Nottingham, Nottingham, UK
City Hospital NHS Trust, Nottingham, UK

SUMMARY: Background: Nausea, and to a lesser extend vomiting, remain significant clinical problems after the administration of chemotherapy, with up to 60% of patients reporting nausea despite use of antiemetics. Combining antiemetics with other non-pharmacological treatments may prove more effective in decreasing nausea than antiemetics alone. Hence, the aim of the current study was to evaluate the effectiveness of using acupressure in Pericardium 6 (Neiguan) acu-point in managing chemotherapy-induced nausea and vomiting.
Methods: This was a randomised controlled trial. Acupressure was applied using wristbands (Sea-BandTM) which patients in the experimental group had to wear for the 5 days following the chemotherapy administration. Assessments of nausea, retching and vomiting were obtained from all patients daily for 5 days. Thirty-six patients completed the study from two centres in the UK, with 19 patients allocated to the control arm and 17 to the experimental arm.
Results: It was found that nausea and retching experience, and nausea, vomiting and retching occurrence and distress were all significantly lower in the experimental group compared to the control group (P < 0.05). The only exception was with the vomiting experience, which was close to significance (P = 0.06). Discussion: Results highlight the important role of safe and convenient nonpharmacological complementary therapies, such as acupressure, in the management of the complex symptoms of chemotherapy-related nausea and vomiting.


◄ Torna indietro Vai alla pagina "Nausea da trattamento oncologico" ►